Try it
Dentistry · Oral and maxillofacial surgery and facial fractures: local anaesthetic systemic toxicity
Sample itemAfter an inadvertent intravascular injection of bupivacaine, a patient has perioral tingling, seizures and then cardiovascular collapse that does not respond to standard resuscitation. Which therapy is specifically recommended?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Intravenous lipid emulsion
Local anaesthetic systemic toxicity causes neurological symptoms followed by cardiotoxicity, especially with bupivacaine. In addition to airway support, seizure control and CPR, intravenous lipid emulsion is given as a rescue therapy.
Option by option
A. Intravenous atropine alone
Atropine alone does not correct the cardiac toxicity of local anaesthetics.
B. Intravenous naloxone
Naloxone reverses opioids.
C. Intravenous flumazenil
Flumazenil reverses benzodiazepines.
D. Intravenous lipid emulsion (correct)
Correct. Lipid emulsion acts as a sink for the lipophilic local anaesthetic.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Dentistry questions
- Tooth development: Hertwig's root sheathDuring tooth development, which structure induces odontoblast differentiation in the roo…
- Tooth eruption: first permanent toothA 6-year-old child has a new tooth behind the last deciduous molar, with no deciduous to…
- Tooth development: neonatal lineGround sections of deciduous teeth show an accentuated incremental line in enamel and de…
- Tooth development: cell rests of MalassezEpithelial cell rests of Malassez persist in the periodontal ligament. Which cyst most o…